Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
I'm 35 and no period in 4 years.
avatar
Miele747 posted:
Hello,


I'm sure some ladies might be envious of my situation, but it has worried me; I haven't had my period in 4 years.

I was a late bloomer, didn't get my period until 15. I've never had cramps. My period has seldom been normal, lasting for 10 days

I have no children. I'm not married, nor am I in a relationship (I have noticed in the past that my period returns when I am IN a relationship.).

I am 5'7" and 135#, an avid runner, though I have planty of body fat, I think.

I do have some acne concerns, but any flares have seem to fizzle lately.

I quite like having no period; in fact I do not plan to have kids, but I feel a little less womanly for no having a period. I also worry it's an indication of uterus issues.

I've tried looking for questions from females with similar issues but all I can find are inquiries from woman betw 20 and 23.

I hope you can givie me more info rather than "see your Dr.", b/c now I am uninsured.

I trust your judgement and thank you.
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear Miele: Thanks for your patience in awaiting an answer. By way of background, estrogen is responsible for building up the lining of your uterus so you have something to shed each month.

In a normal cycle, progesterone production increases following ovulation. Progesterone "stabilizes" the uterine lining in preparation for a possible implantation of a new pregnancy. If you are not pregnant that month the levels of estrogen and progesterone fall, triggering the release of the uterine lining—your period.

So, if you do not ovulate, the estrogen build up of the lining continues, but without the usual ovulation associated progesterone. Thus, the hormone levels don't decline, and the lining stays up inside the uterus—your missed period(s).

If you have been several months without a period, a gynecologist may give you some progesterone in a pill form (eg Provera 10 mg for 5 days). Within 48-72 hours after stopping the progesterone your "progesterone blood level" will fall, triggering the release of the lining that has been building up. Many women report that these periods are very heavy-- as though several months of lining are shed.

Causes for not ovulating are multifold: thyroid problems, pituitary problems, ovarian cysts, physical stressors (eg sudden increases in exercise, crash dieting), emotional stressors (problems with boyfriends/girlfriends, finances), increased body weight, anorexia, rotating shifts at work, etc.

There is a second, less common cause for not having a period. In some women the estrogen levels become very low. The levels are so low that no uterine lining is available to be shed. When these women are given the progesterone pills to take, no flow occurs after the medication is finished. This tells the GYN that the woman is not making enough estrogen to produce a thickened uterine lining. Causes for this include: early menopause, pituitary lesion, or hypothalamus suppression via stressors (see below).

Among elite athletes, or even dedicated recreational runners, there can be amenorrhea (no periods). The reasons include: low body fat (you could have a lot of muscle mass giving you that body weight), stress of hard exercise (many miles), and/or too low caloric intake (doesn't sound like you restrict caloric intake). Under any of these conditions there is first interference with ovulations, over time the hypothalamus can even decrease estrogen production.

Even if you are without insurance it is important to have at least the beginnings of a work up. Either your local county family planning clinic or Planned Parenthood can prescribe a generic version of the Provera pills. That way you can at least know if it is an ovulation or low estrogen issue.

Yours in Loving Running,
Jane
 
avatar
Miele747 replied to Jane Harrison Hohner, RN, RNP's response:
I see... Lots of great info here, and thank you for taking the time, Jane.

One other concern to mention: I was on birth control Lo (for my acne prior to the real solution), and it lead to dark patches on my face (melasma). During the time of the BC ingestion (4 months) I spotted, but no major changes in my (lack of) period. The melasma has since faded but only after dermatological intervention. This said, I don't feel comfortable taking things that may cause hyperpigmentation as I am prone to this. From what I have read, Provera can cause melasma. So... any other thoughts?
 
avatar
Anon_6061 replied to Miele747's response:
Miele - Please excuse me for "interrupting" your conversation. If you don't mind me asking, what was successful in fading your melasma? I have a friend who's bothered by melasma. Thank you.
 
avatar
Jane Harrison Hohner, RN, RNP replied to Miele747's response:
Dear Miele: Generally estrogen is described to be the culprit in melasma so I did a literature search at the National Library of Medicine site on progesterone and melasma. Here is the most recent citation I could find on progesterone (there aren't many):

Contraception. 2009 Sep;80(3):292-8. Epub 2009 Apr 23.
Inhibitory effects of progestogens on the estrogen stimulation of melanocytes in vitro.
Wiedemann C, N?gele U, Schramm G, Berking C.
Source

Department of Dermatology and Allergology, Ludwig-Maximilian University, Munich, Germany.
Abstract
BACKGROUND:

The use of oral estrogen-progestogen contraceptives may cause melasma, an epidermal hyperpigmentation in sun-exposed areas of the face. It is assumed that elevated estrogen levels lead to the activation of melanocytes, while the role of the gestagen component of contraceptives in pigmentation remains unclear and may vary between the different progestogens. In this study, we analyzed the distinct effects of progesterone and chlormadinone acetate (CMA) on melanocytes in comparison with estrogen.
STUDY DESIGN:

Human melanocytes were exposed to different concentrations of 17beta-estradiol and progestogens and analyzed for proliferation by a fluorometric cell viability assay and for pigmentation by a (3)H-labeled tyrosine assay. Subgroups of cells were additionally irradiated with UVA or UVB.
RESULTS:

Proliferation of melanocytes was induced by 17beta-estradiol (0.1 and 1 nM) in approximately half of the experiments, while progesterone (100 nM) and CMA (100 nM) reduced the proliferation rate by 38% and 27%, respectively. The pigmentation activity was slightly stimulated by 17beta-estradiol, whereas progestogens had no effect on the tyrosinase activity.
CONCLUSIONS:

Our data suggest that progesterone and CMA can inhibit proliferation of human melanocytes, which counteracts the stimulatory effects of estrogen. This may be of relevance for the choice of progestogen in oral contraceptives to prevent the development of melasma..

In your specific case Miele, a very short course of Provera (5 days) would seem to be at a low risk for melasma.

Yours,
Jane
 
avatar
Miele747 replied to Jane Harrison Hohner, RN, RNP's response:
Good point. Then I am definitely open to see a doctor about your suggestion. Thank you so much; I couldn't even get my doctor to give me a reasonable rationale. Much appreciated!
 
avatar
Miele747 replied to Anon_6061's response:
Oh no problem.... happy to help.

I can't say it was one treatment in particular; I just noticed it fading (though not gone) with a combo of the following:

1. sunscreen, religiously
2. ipl's (4 sessions)
3. glycolic peels (2)
4. microdermabrasion monthly
4. red light therapy (one month, everyday, 20 min)
 
avatar
Anon_6061 replied to Miele747's response:
Wow, that's a lot of treatments but I know melasma can be treatment resistant. My friend's developed during pregnancy. I get sun spots easily and no sunscreen (so far) has totally kept them from darkening. I probably need to go with a physical block with higher percentages of zinc oxide and/or titanium dioxide. Thanks for your input. Good luck with your period returning.


Helpful Tips

Irregular menstrual cycle
My daughter has been passing dark blood for over 10 days now. There are clots involved and the blood shed is between a very heavy flow and ... More
Was this Helpful?
0 of 1 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.